A 42-year-old patient developed delayed hemolytic anemia (DHA) after receiving dihydroartemisinin and piperaquine as a treatment for uncomplicated Plasmodium falciparum malaria. This suggested that the DHA was cold agglutinin syndrome (CAS) and was a side effect of treatment, as published in Frontiers in Medicine.

CAS is a form of cold autoimmune hemolytic anemia (AIHA) similar to cold agglutinin disease (CAD), however, it is secondary to malignancy or infection as opposed to idiopathic like CAD.

“To our knowledge, our case report is the first to describe DHA in a patient treated exclusively with dihydroartemisinin/piperaquine and linked to an autoimmune process,” the authors said. “A diagnosis of DHA after dihydroartemisinin/piperaquine was made after excluding the differential diagnosis.”


Continue Reading

The patient presented to the hospital with abdominal pain 15 days after completing treatment for malaria. Blood tests showed macrocytic anemia with hemoglobin levels at 5.4 g/dl with evidence of hemolysis. The patient tested negative for any parasites including malaria. Splenomegaly with some areas showing splenic infarct was discovered on computerized tomography (CT) scan.

Read more about CAD differential diagnosis

A direct antiglobulin test (DAT) for anti-C3d was positive leading to a diagnosis of cold AIHA. Further workup for the causes of the AIHA was performed and tests were all found to be negative except for Mycoplasma pneumoniae and cytomegalovirus (CMV) serologies which both showed positive immunoglobulin M and immunoglobulin G antibodies. No CMV DNA was detected in the blood through polymerase chain reaction analysis, however, and no seroconversion was observed indicating no acute infection for M pneumoniae.

The patient was first treated with red blood cell transfusion prior to the results of the DAT which did not improve the hemolysis and hemoglobin levels remained around 6 g/dl. The patient was then given intravenous methylprednisolone and the hemoglobin levels increased to 8.3 g/dl after 3 days.

The patient was then discharged after 3 weeks and given oral corticosteroids. Two weeks after discharge, hemoglobin levels had increased to 11.4 g/dl. A decrease in splenomegaly was observed on CT scan a month later, however, a splenic infarct area was still present.

“Taken together, the positive DAT, the futility of red blood cell transfusion, and the efficacy of corticosteroid therapy in our patient are strong arguments to link DHA to an autoimmune process,” the authors concluded.

References

Louvois M, Simon L, Pomares C, et al. Case report: autoimmune hemolysis anemia after dihydroartemisinin and piperaquine for uncomplicated Plasmodium falciparum malaria. Front Med (Lausanne). 2021;8:756050. doi:10.3389/fmed.2021.756050

Patriquin CJ, Pavenski K. O, wind, if winter comes … will symptoms be far behind?: exploring the seasonality (or lack thereof) and management of cold agglutinin disease: exploring the seasonality (or lack thereof) and management of cold agglutinin disease. Transfusion. 2022;62(1):2-10. doi:10.1111/trf.16765